Alert archive / Maine / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 55, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Aug 5, 2002, 4:41 PM EDT for Knox County, Maine. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2002, 4:41 PM EDT (20:41 UTC)
- Expired
- Aug 5, 2002, 5:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Gray, ME
- Area
- Whole counties
County Knox County, ME
The radar
The Portland,ME radar (KGYX), 93 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1548 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KGYX 052041 SVRGYX MEC013-052130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAY ME 440 PM EDT MON AUG 5 2002 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KNOX COUNTY IN SOUTH CENTRAL MAINE THIS INCLUDES THE CITY OF ROCKLAND * UNTIL 530 PM EDT * AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM MOVING TO THE EAST AT 25 MPH INTO SOUTHERN KNOX COUNTY. LARGE HAIL AND DAMAGING WINDS OVER 58 MPH CAN BE EXPECTED WITH THIS THUNDERSTORM AS IT MOVES ACROSS SOUTHERN KNOX COUNTY THROUIGH 530 PM. $$ LAT...LON 4418 6928 4397 6933 4398 6892 4419 6892 SJC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:40 PM EDT, 3 hours 1 minute earlier.
Area forecast discussion, Aug 5, 1:40 PM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 140 PM EDT MON AUG 5 2002 ZONES... STRONG COLD FRONT WILL CROSS THE AREA AND MOVE OFF THE COAST EARLY TONIGHT. SHOWERS AND THUNDERSTORMS /POSSIBLY STRONG OR SEVERE/ AHEAD OF THE FRONT...AND A FEW LINGERING SHOWERS BEHIND IT /ESPECIALLY OVER THE MOUNTAINS/. COOLER AND LESS HUMID WEATHER MOVES IN FOR THE NEXT FEW DAYS. INSTABILITY CLOUDS AND SPRINKLES OR SHOWERS POSSIBLE IN THE HIGHER TERRAIN. USING FWC/MAV POPS AND TEMPS /OR A COMPROMISE BETWEEN THE OCCASIONALLY COOLER MAV TEMPS/ IN THE SHORT RANGE AND MEX POPS AND TEMPS IN THE LONG RANGE WITH SOME ADJUSTMENTS. CWF... MINIMAL SCA STILL UP FOR WINDS AND SEAS. FCSTID = 2 .GYX... ME...SCA. NH...SCA. SJC
In the hours before
Special weather statement, Aug 5, 3:38 PM EDT, 1 hour 3 minutes before
MEZ020-021-025>027-052030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 338 PM EDT MON AUG 5 2002 ...STRONG THUNDERSTORMS DEVELOPING OVER CENTRAL MAINE THIS AFTERNOON... WEATHER RADAR SHOWED STRONG THUNDERSTORMS DEVELOPING OVER KENNEBEC AND ANDROSCOGGIN COUNTIES AT 330 PM. THESE THUNDERSTORMS WERE MOVING TO THE EAST AT 20 MPH AND WILL MOVE ACROSS KENNEBEC...ANDROSCOGGIN...SAGADAHOC...KNOX AND LINCOLN COUNTIES THROUGH 430 PM. THUNDERSTORMS WILL BE ACCOMPANIED BY HEAVY RAIN AND FREQUENT LIGHTNING. WIND GUSTS UP TO 40 MPH AND HAIL ARE ALSO POSSIBLE. SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES. SJC
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:45 AM EDT | Special Marine Warning | GYX | 30 min | |
| Aug 5, 4:10 PM EDT | Special Marine Warning | GYX | 50 min | |
| Aug 5, 4:15 PM EDT | Severe Thunderstorm Warning | GYX | Lincoln, Sagadahoc | 45 min |
| Aug 5, 4:42 PM EDT | Severe Thunderstorm Warning | GYX | Knox | 48 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.